Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

July 6, 2008Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2008, 4:29 PM CDT for Woodbury County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 4:29 PM CDT (21:29 UTC)
Expired
Jul 6, 2008, 5:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Woodbury County, IA

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:34 PM CDTTSTM WND GST 605 S Moville, IATREE BRANCHES DOWN
Jul 6, 4:45 PM CDTHAIL 0.883 S Correctionville, IAHAIL UP TO THE SIZE OF NICKELS MIXED IN WITH HEAVY RAIN. RAINFALL AMOUNT UP TO 515 PM WAS 1.50 INCHES. NO FLOODING PROBLEMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 062129
SVRFSD
IAC193-062215-
/O.NEW.KFSD.SV.W.0183.080706T2129Z-080706T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF MOVILLE...OR 20 MILES SOUTHEAST OF SIOUX CITY...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOVILLE AROUND 450 PM CDT...
  ANTHON AROUND 500 PM CDT...

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR PARTS OF WOODBURY 
COUNTY. IN ADDITION...VERY HEAVY RAIN MAY CAUSE PONDING OF WATER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622
TIME...MOT...LOC 2129Z 222DEG 13KT 4236 9604

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 062150
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT SUN JUL 6 2008

IAC193-062215-
/O.CON.KFSD.SV.W.0183.000000T0000Z-080706T2215Z/
WOODBURY IA-
450 PM CDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WOODBURY COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES NORTHEAST OF ANTHON...OR 19 MILES WEST
OF IDA GROVE...MOVING NORTHEAST AT 45 MPH.

AT 434 PM CDT...60 MPH WINDS WERE REPORTED 5 MILES SOUTH OF MOVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622
TIME...MOT...LOC 2150Z 244DEG 39KT 4246 9577

$$
RSR
000 
WWUS53 KFSD 062215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SUN JUL 6 2008

IAC193-062226-
/O.EXP.KFSD.SV.W.0183.000000T0000Z-080706T2215Z/
WOODBURY IA-
516 PM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622
TIME...MOT...LOC 2150Z 244DEG 39KT 4245 9576

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 6 2008

.DISCUSSION...
A CHAOTIC WEATHER PICTURE TODAY.  WEAK COLD FRONT HAS PASSED THROUGH
THE KFSD AREA AND CONTINUES TO SLOWLY SLIDE SOUTHEAST.  EXPECT FRONT
SHOULD BE ENOUGH OF A FOCUS FOR -SHRA-/-TSRA DEVELOPMENT THIS
AFTERNOON AND EVENING AS UPPER LEVEL WAVE OVER WESTERN NEBRASKA
MOVES EAST.  CONVECTIVE FEEDBACK ON GFS MAKES IT USELESS IN SHORT
TERM SO LOOKING OTHER MODEL SOLUTIONS...LEANING TOWARDS A RUC/NAM
MIX.  EXPECT MAIN STORM DEVELOPMENT TO BE TO THE SOUTH OF CWA AS
MORE SIGNIFICANT BOUNDARY ACROSS SOUTHERN IOWA AND NEBRASKA THIS
MORNING.  SHOULD STILL SEE -TSRA ACROSS PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA AS THOSE AREAS WILL HEAT OUT.  HOWEVER..THE
COVERAGE SHOULD NOT BE AS EXTENSIVE AS IT WILL BE TO THE SOUTH.
CLOUDS OVER AREA NOT ONLY TO AFFECT TEMPERATURES BUT ALSO HELPS
MINIMIZE SEVERE WEATHER THREAT IN CWA.  WILL UPDATE HWO AND ONLY
INCLUDE A SLIGHT CHANCE OF SEVERE HAIL ACROSS THE EXTREME SOUTHERN
PORTION OF CWA.  HAVE UPDATED GRIDS TO REFLECT THINKING AND SO HAVE
LOWERED HIGHS IN SOME AREAS AND INCLUDED THE CHANCE FOR LIGHT RAIN
SHOWERS AROUND KFSD THIS AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGHOUT PERIOD AS SCT -SHRA/-TSRA
SHOULD NOT BE ENOUGH TO LOWER VSBYS BLO 6SM.  THE ONLY POSSIBILITY
WOULD BE ACROSS THE VERY SOUTHERN PORTION OF CWA AS WAVE MOVES THRU
THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...
MOIST AND UNSTBL AIR OVER FCST AREA ERY THIS MRNG WILL BE MODIFIED
SOMEWHAT OVER THE N TDA AS SLGTLY DRIER AIR SEEPS INTO AREA.
BOUNDRIES FOR CONVERGNCE HAVE APPRNTLY BEEN LACKING LEADING TO
CURRENT MINIMUM OF ACTVTY. THIS SHUD RECTIFY SOMEWHAT DURG THE DAY
AS SHRTWVS APPCH IN DVLPG ZONAL FLOW AND THESE SHUD PROVIDE SOME
LIFT. ASIDE FROM AREA APPCHG SWRN CRNR OF FCST AREA ERY THIS MRNG
SPECIFICS ARE LACKING...BUT ACTVTY SHUD INCES ESPLY THIS AFTN AND
MAINLY OVER SRN FCST AREA FOR ABV GIVEN REASON. SPC SVR RISK AREA
OVER SERN CRNR OF FCST AREA LOOKS OK...THAT IS WHERE INTSLTY AND
MOISTR WILL BE MOST FVRBL...THO OUTSIDE OF POTENTL SUPERCELLS WUD
LOOK FOR VERY LRG HAIL.

SITN CONTS TO GET COMPLICATED TNGT WITH AFTN ACTVTY CONTG INTO THE
EVE...THEN AS A LTL WAA SURGE GETS GOING LATE TNGT CONTD ACTVTY
EXPECTED. THIS SHUD AGN BE CONCENTRATED OVER SRN FCST AREA.

VARIOUS MODEL SOLNS OH BEHAVIOR OF STGR SHRTWV ON MON WILL KEEP TSTM
FCST FAIRLY GNRL. MAIN DIFFRNCE IS SOME OF THE MOISTR AND WAA SPRDG
UP FROM THE S LATE TNGT AND SHRTWV APPCHG FROM THE NE MON SHUD MAKE
THE THREAT AS GOOD N AS S MON...THUS THE GNRL HI CHC POPS THRU MN
AFTN...DCRG SLWLY FROM THE NW MON NGT. STILL FEEL THAT HIEST
RAINFALL POTENTL/QPF FAVORS THE SRN SERN FCST AREA BUT THIS MAY NEED
TO BE MODIFIED LATR TDA WHEN WE SHUD PRBLY BE ABLE TO GET MORE
SPECIFIC WITH FCST.

STILL LOOKS LIKE STGR NATURE OF THIS SHRTWV SHUD CLR ACTVTY OUT BY
TUE MRNG...AND AS RDGNG TAKES OVER WILL KEEP FCST DRY TILL AT LEAST
SAT. NEW GFS IS FASTER WITH NEXT TROF TWRDS NEXT WEEKEND...BUT ECMWF
SHOWS QUITE A DIFFRNT PICTURE WITH ITS DIGGING TO THE W. IN ANY
EVENT THIS IS NOT THE TIME TO MAKE CHANGES THAT FAR OUT.

TEMPS STARTING MDTLY WARM THEN COOLING WITH/BHND MON/TUE SHRTWV...
THEN WARMNG WITH RDGNG LATE IN THE WEEK. WARMEST TEMPS OF SUMMER CUD
DVLP BY END OF WEEK BUT IT MAY NOT LAST LONG.

&&

.AVIATION...
WHILE CONDITIONS WILL GENERALLY BE VFR THROUGH THE PERIOD. THERE
WILL BE MID LEVEL SHOWERS OVER PORTIONS SW MN AND NW THROUGH 13Z.
THERE WILL ALSO BE AN MCS MOVING OUT OF SW SD LATER THIS MORNING.
KFSD WILL BE AT THE NORTHERN EDGE OF THIS COMPLEX WHILE THIS COMPLEX
OR NEW CONVECTION WHICH DEVELOPS ALONG THE OUTFLOW ARE MORE LIKELY
TO AFFECT KSUX LATE THIS MORNING OR THIS AFTERNONO. THESE STORMS
COULD PRODUCE SOME LOCAL WIND GUSTS AND VSBYS BRIEFLY BELOW 6 SM.
HOWEVER...BECAUSE THE PROBABILITY IS LOW IN KFSD WILL KEEP TS OUT OF
KFSD TAF BUT WILL HAVE VCTS IN KSUX TAF FOR THE AFTERNOON. NO
SIGNIFICANT CONVECTION IS EXPECTED AROUND KHON.

A WEAK FRONT WILL MOVE THROUGH RESULTING IN WINDS GRADUALLY TURNING
NRLY AND THEN NE THROUGH THE DAY ACROSS SE SD AND EVENTUALLY AROUND
KSUX. CURRENT TIMING WOULD SWITCH WINDS AT KFSD BY 15Z AND 19-21Z IN
KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/SCHUMACHER
Hazardous weather outlook, Jul 6, 10:45 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT SUN JUL 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE
WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH.  HOWEVER...MOST
OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD.

ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE
CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM
MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 6, 4:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N SALIX               42.34N 96.29W
07/06/2008  M0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 6, 4:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 N DIXON               42.47N 97.00W
07/06/2008  E60 MPH          DIXON              NE   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 6, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 N HORNICK             42.34N 96.08W
07/06/2008  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 6, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             6 SE STORM LAKE         42.58N 95.12W
07/06/2008  E0.75 INCH       BUENA VISTA        IA   PUBLIC

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:52 PM CDTSevere Thunderstorm WarningFSDWoodbury38 min
Jul 6, 4:02 PM CDTSevere Thunderstorm WarningFSDBuena Vista43 min
Jul 6, 4:34 PM CDTFlash Flood WarningFSDCherokee, Woodbury116 min
Jul 6, 4:41 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Ida100 min
Jul 6, 4:41 PM CDTTornado WarningFSDPlymouth, Woodbury34 min
Jul 6, 5:05 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury40 min
Jul 6, 5:11 PM CDTTornado WarningFSDPlymouth34 min
Jul 6, 5:14 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Plymouth86 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.